Mr Minogue's story: Safer use of opioids
Opioid medicines such as morphine, oxycodone and codeine are very effective for treating and managing pain, but often cause opioid-induced constipation (OIC).
OIC is distressing for patients, as constipation may extend their time in hospital and require further medical appointments. It can also lead to serious consequences.
Nelson Marlborough Health is working to improve the management of constipation experienced by patients who have had surgery. Treatment options for OIC may be as simple as increasing awareness among staff and patients about preventing constipation while in hospital, changing diet or altering medications. Withholding opioid treatment is not advised as this may result in increased pain and discomfort and a reduction in the patient’s quality of life.
Mr Minogue's story
I went to the kitchen sink for a drink of water, fainted and had a fall. I lay on the floor for four hours, but luckily I was eventually able to use my walking stick to call an ambulance on the phone. The paramedics got through the window and brought me into the emergency department. My leg was very sore because I had fractured my hip – it already had a hip replacement. They gave me pain relief overnight and transferred me to the ward.
I spent five days in traction and then went to theatre. Being in traction you can’t really move and you can’t get up.
Constipation is a horrible thing. In my first three weeks in hospital, I only went three times. The first time took nine days and then there was another period of five days. Staff were trying to help me but it wasn’t happening.
Being constipated is not a happy experience. It’s hard on the tummy and feels like it cuts you in half – not pleasant. I am glad we are being pro-active with preventing this. I am now trying to balance between not going and going too much.
Page last updated: 11/04/2016